Eating grapefruit can be dangerous for people taking certain prescription medications, but many doctors are unaware of the risks.
In a study published in the Canadian Medical Association Journal, researchers said there are now 85 drugs that may interact with grapefruit – and 43 can have serious side effects – or could even cause sudden death.
Researchers said grapefruit poses risks to those taking commonly prescribed drugs such as Lipitor, Zocor, Plavix and oxycodone.
“The number of drugs on the market with the potential to produce serious adverse and in many cases life-threatening effects when combined with grapefruit has markedly increased over the past few years from 17 to 43 in four years,” said lead researcher David Bailey, from the Lawson Health Research Institute in Ontario, Canada, according to HealthDay.
“Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient’s diet, it is very unlikely that they will investigate it,” wrote the authors. “In addition, the patient may not volunteer this information. Thus, we contend that there remains a lack of knowledge about this interaction in the general healthcare community.”
Many of the drugs are common, such as some cholesterol-lowering statins, antibiotics and calcium channel blockers used to treat high blood pressure. Others include agents used to fight cancer or suppress the immune system in people who’ve received an organ transplant.
People older than 45 buy the most grapefruit and take the most prescription drugs, making this group the most likely to face interactions, researchers said.
“One tablet with a glass of grapefruit juice can be like taking five or 10 tablets with a glass of water and people say I don’t believe it, but I can show you that scientifically it is sound,” Bailey told the BBC. “So you can unintentionally go from a therapeutic level to a toxic level just by consuming grapefruit juice.”
In the new report, published Monday in the Canadian Medical Association Journal, Bailey and his team also warn against a general “lack of knowledge” about the dangers of mixing certain medications with grapefruit.
“We contend that there remains a lack of knowledge about this interaction in the general health care community,” the report said, according to the BBC. “Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient’s diet, it is very unlikely that they will investigate it.”